Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 12, NWS Austin/San Antonio, TX

July 9, 20185 counties in Texas

NWS Austin/San Antonio, TX issued this flash flood warning at Jul 9, 2018, 10:47 AM CDT for 5 counties in Texas. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 9, 2018, 10:47 AM CDT (15:47 UTC)
Expired
Jul 9, 2018, 1:45 PM CDT
In force
3 hr
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Flood severity
None

Counties Bandera County, TX, Bexar County, TX, Comal County, TX, Kendall County, TX, Medina County, TX

The radar

The Austin/San Antonio radar (KEWX), 64 km from the middle of the area, began a volume at 15:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 9, 12:09 PM CDTFLASH FLOOD1 Nnw Leon Springs, TXSEVERAL LOW WATER CROSSINGS IN NORTHWESTERN BEXAR COUNTY ARE CLOSED DUE TO FLOODING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDLF), launched 12:00Z, 3.8 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2018-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 764 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2018-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
764 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
700 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

199 
WGUS54 KEWX 091547
FFWEWX
TXC019-029-091-259-325-091845-
/O.NEW.KEWX.FF.W.0012.180709T1547Z-180709T1845Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Austin/San Antonio TX
1047 AM CDT MON JUL 9 2018

The National Weather Service in Austin San Antonio has issued a

* Flash Flood Warning for...
  Northeastern Medina County in south central Texas...
  Southeastern Bandera County in south central Texas...
  Southwestern Kendall County in south central Texas...
  Northwestern Bexar County in south central Texas...
  West central Comal County in south central Texas...

* Until 145 PM CDT

* At 1046 AM CDT, Doppler radar continued to indicate moderate to 
  heavy rainfall occuring across the region with additional shower 
  development occurring to the south and moving northward. Two to 
  five inches of rain has fallen across this area already this 
  morning. Flash flooding is expected to begin shortly.

* Some locations that will experience flooding include...
  San Antonio, Boerne, Helotes, Fair Oaks Ranch, Shavano Park, Cross
  Mountain, Walnut Grove, Leon Springs, The Dominion, Kreutzberg,
  Welfare, Nelson City, Kronkosky State Natural Area, Bergheim,
  Lakehills, Government Canyon State Natural Area, Grey Forest, San
  Geronimo, Cascade Caverns and Fiesta Texas.

LAT...LON 2992 9853 2959 9852 2958 9891 2991 9892

$$

BMW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 9, 9:49 AM CDT, 58 minutes earlier.

Area forecast discussion, Jul 9, 9:49 AM CDT, 58 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
949 AM CDT Mon Jul 9 2018

.UPDATE...
Cluster of showers and isolated thunderstorms continues northwest of
San Antonio into the Hill Country as mid level shear axis combines
with lower level jet hitting the higher terrain of the Escarpment.
Have boosted POPs for this morning across those areas. Expect low
level jet to mix out by midday, then heating will allow showers and
thunderstorms to become more scattered and maintained POPs as
currently advertised. Remainder of forecast on track with today being
the last day of POPs areawide.

&&

.PREV DISCUSSION... /ISSUED 638 AM CDT Mon Jul 9 2018/

AVIATION... /12Z TAFS/
Scattered showers and isolated storms are moving north over the Hill
Country into the Austin metro area. Much of this activity is
concentrating along a low level E-W oriented cyclonic shear axis
that should slowly lift north during the day. Thus only some spotty
convective activity is expected to impact the I-35 terminals in the
next 1 to 2 hours with a few hours of benign weather before daytime
heating regenerates some air mass convection by mid afternoon. More
continuous convection is suggested in the rapid refresh models for
DRT so will leave a vague vcsh inclusion for all of the day as long
as the convection impacts continue to look minimal for them on radar.
Some lingering ifr cigs continue along I-35 and another few hours of
mvfr cigs should finish out much of the morning. Meanwhile, DRT has
remained above mvfr levels; will leave as such, but a brief dip into
mvfr is possible in the next hour or two. Ifr cigs may redevelop
along I-35 late tonight.

PREV DISCUSSION... /ISSUED 332 AM CDT Mon Jul 9 2018/

SHORT TERM (Today through Tuesday)...
Upper air analysis last evening showed a broad ridge over the
country with easterly flow over central Texas. Surface winds were
generally light from the southeast and dewpoint temperatures were in
the upper 60s to lower 70s. Deep layer easterly flow will continue
today keeping deep moisture in place. This flow will leave the
atmosphere uncapped, but with very little vertical wind shear. We
expect another day of isolated to scattered showers and thunderstorms
particularly during the afternoon. Convection will be diurnally
driven and will dissipate through the evening. Mid-level winds will
shift slightly to the southeast tonight and this will bring drier air
over the region leading to decreasing chances for convection
Tuesday. The best chances Tuesday will be over the southeast.

LONG TERM (Tuesday Night through Sunday)...
Drier mid-level flow will continue through the week. This will mean
no chance for rain for most of the area. There may be enough moisture
over the east counties for slight chances for rain each day through
Saturday. Each day the area for possible convection will shrink to
the east. With the decrease in rain and associated cloudiness,
temperatures will increase through the week. Highs will climb above
normal and stay there through the end of the period.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              89  74  95  76  96 /  60  20  20  -   10
Austin Bergstrom Intl Airport  90  73  95  75  95 /  60  20  20  -   20
New Braunfels Muni Airport     91  74  95  74  95 /  50  20  20  -   10
Burnet Muni Airport            88  72  94  74  94 /  60  30  20  10  10
Del Rio Intl Airport           91  75  96  77  98 /  50  30  10  -   -
Georgetown Muni Airport        89  73  95  75  95 /  60  20  20  10  20
Hondo Muni Airport             91  73  95  74  97 /  50  20  10  -   10
San Marcos Muni Airport        91  74  95  74  96 /  50  20  20  -   10
La Grange - Fayette Regional   90  75  94  76  94 /  50  20  30  10  20
San Antonio Intl Airport       91  74  95  76  96 /  50  20  20  -   10
Stinson Muni Airport           92  74  95  75  96 /  50  20  20  -   10

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Mesoscale/Aviation...BMW
Synoptic/Grids...04
Public Service/Data Collection...EWilliams
Hazardous weather outlook, Jul 9, 5:48 AM CDT, 4 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
548 AM CDT Mon Jul 9 2018

TXZ171>173-183>194-202>209-217>225-228-101100-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
548 AM CDT Mon Jul 9 2018

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.
Scattered showers and thunderstorms are expected today and
into the evening across South-Central Texas. Severe thunderstorms
are not expected at this time. However, heavy downpours of 1 to 2
inches, gusty winds and frequent lightning strikes will be
possible with the stronger thunderstorms.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 5:21 AM CDTAreal Flood AdvisoryEWXBexar114 min
Jul 9, 8:07 AM CDTAreal Flood AdvisoryEWXTravis113 min
Jul 9, 8:11 AM CDTAreal Flood AdvisoryEWXKendall2 hr
Jul 9, 8:28 AM CDTAreal Flood AdvisoryEWXBexar2 hr
Jul 9, 8:40 AM CDTAreal Flood AdvisoryEWXBandera2 hr
Jul 9, 10:18 AM CDTAreal Flood AdvisoryEWXBandera, Bexar, Comal, Kendall, Kerr, Medina3 hr
Jul 9, 12:18 PM CDTAreal Flood AdvisoryEWXBexar57 min
Jul 9, 12:39 PM CDTAreal Flood AdvisoryEWXBastrop, Caldwell, Guadalupe, Hays, Travis111 min
Jul 9, 1:21 PM CDTAreal Flood AdvisoryEWXBandera, Bexar, Comal, Kendall, Medina3 hr
Jul 9, 4:12 PM CDTAreal Flood AdvisoryEWXFayette, Gonzales2 hr
Jul 9, 4:18 PM CDTAreal Flood AdvisoryEWXBandera, Bexar, Comal, Kendall, Kerr, Medina117 min

Nearby

Flash Flood Warnings in Texas, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.